Wyoming, 2002

Lightning Strike in Wyoming, September 17, 2002

September 17, 2002 · NWS CYS · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 17, 1:20 AM MST, 9 hours earlier.

Area forecast discussion, Sep 17, 1:20 AM MST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
220 AM MDT TUE SEP 17 2002

WV IMAGERY SHOWING UPR LOW OVR NE UT...WITH MAINLY CIRRUS DECK
WORKING SLOWLY E/NE ACRS WY.  00Z MODELS ARE SLOWER AND A LITTLE
DEEPER WITH UPR TROF MVG ACRS WY TODAY.  BOTH 12Z AND 00Z ETA WERE
THE BEST WITH REGARD TO SPEED/PLACEMENT OF UPR FEATURES...AND IT
APPEARS THE OTHER MODELS /AVN AND NGM/ ARE NOW TRENDING TOWARD THE
ETA SOLUTION.  TROF SWINGS ACRS WY TODAY WITH FAIRLY GOOD VORT
CENTER OVR SRN PARTS OF THE STATE THIS AFTN.  ALTHOUGH LOW LVL MSTR
NOT THAT GREAT...ENOUGH MID-UPR LVL MSTR AND FORCING WITH UPR LOW TO
PRODUCE SCT POPS WRN AREAS AND MTNS THIS AFTN.  DOMINATE DOWNSLOPE
FLOW EAST OF THE LARAMIE RANGE...SO POPS MAINLY <20%.  I WL INCLUDE
THUNDER...AS H7-H5 LAPSE RATES RANGE FROM 7-8 DEGC/KM.  COLD FRONT
SWEEPS THRU THE FA TONIGHT AS SFC LOW MVS THRU THE DAKOTAS.  S/WV
TROF MVS ACRS WY ON WED...AS LOW LVL UPSLOPE FLOW DEEPENS.  FAIRLY
IMPRESSIVE H7 FRONTOGENETIC FORCING OVR SE WY/WRN NE WED...ALONG
WITH GOOD H7 OMEGA FIELDS.  WL GO WITH HIGH SCT TO LIKELY POPS MANY
AREAS.  H10-H5 THICKNESS VALUES DECR TO MARGINAL RAIN/SNOW SITUATION
IN THE MTNS THROUGHOUT THE DAY...AND WL INCLUDE THIS WORDING IN THE
ZONES.  850MB GRADIENT TIGHTENS DURING THE DAY OVR ERN PARTS OF THE
FA...RESULTING IN PSBL ADVISORY CRITERIA WINDS IN THE PANHANDLE
/LATER SHIFTS CAN MONITOR AND ISSUE IF NEEDED/.  INDUCED RIDGE OVER
THE FA ON THU...WITH SOME MODIFICATION IN TEMPS.

SUMMER WX TAKING A FAST DETOUR IN THE EXTENDED...AS BOTH THE ECMWF
AND MRF BRING A STRONG COLD FRONT THRU THE FA FRI NITE.  I WL
INTRODUCE LOW POPS INTO FAVORED UPSLOPE AREAS TOWARD 12Z SAT.
LONGWAVE TROF GETS RE-INFORCED SUN-MON AS ANOTHER STRONG S/WV TROF
AND ASSOC COLD FRONT DIVE OUT OF SRN CANADA AND ACRS THE AREA.  WITH
INCRG LOW LVL MSTR AND UPSLOPE FLOW BY MONDAY...COULD BE LOOKING AT
A WINTER SCENARIO FOR PARTS OF THE AREA.  I WL BEGIN TO TREND THIS
WAY IN THE ZONES...PUTTING SNOW CHANCES INTO THE MTNS AND RAIN
CHANCES ELSEWHERE.

.CYS...
WY...NONE.
NE...NONE.

JK

In the hours before

Special weather statement, Sep 17, 9:00 AM MST, 1 hour 20 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-171900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1000 AM MDT TUE SEP 17 2002

...SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY...

A STRONG DISTURBANCE IN THE UPPER ATMOSPHERE WILL MOVE EAST OF THE
LARAMIE MOUNTAINS AND THROUGH THE WESTERN NEBRASKA PANHANDLE THIS
AFTERNOON AND EARLY EVENING.  LIMITED MOISTURE AHEAD OF THE
DISTURBANCE...ESPECIALLY IN THE LOWEST LEVELS OF THE ATMOSPHERE...
SHOULD LIMIT INSTABILITIES AND THE INTENSITY OF THUNDERSTORMS.

AS ANY THUNDERSTORMS MOVE ACROSS THE WESTERN NEBRASKA PANHANDLE
THIS AFTERNOON THEY MAY STRENGTHEN...BUT THEY ARE NOT EXPECTED TO
BECOME SEVERE.

&&

***PLEASE NOTE***
THE HAZARDOUS WEATHER OUTLOOK ISSUED BY THE CHEYENNE WFO WILL BE
SENT USING A DIFFERENT IDENTIFIER STARTING OCTOBER 1, 2002.
THE NEW IDENTIFIER IS...

  WMO HEADING....     FLUS45 KCYS
  AWIPS ID...         HWOCYS

THE NEW IDENTIFIER IS RESERVED FOR THE HAZARDOUS WEATHER OUTLOOK
ONLY.  ALL NWS OFFICES WILL ISSUE THEIR HWOS USING SIMILAR NEW
IDENTIFIERS.

THE CHEYENNE HWO WILL BE ISSUED DAILY THROUGHOUT THE YEAR STARTING
OCTOBER 1, 2002...AND WILL GO OUT TO 7 DAYS.  NORMAL SCHEDULED
ISSUANCE TIME WILL BE 500-600 AM.  A SECOND DAILY ISSUANCE BETWEEN
1000-1100 AM IS SCHEDULED FOR APRIL 1ST THROUGH SEPTEMBER 30TH.
SUPPLEMENTARY HWOS MAY BE ISSUED TO PROVIDE UPDATED INFORMATION.

WCJIN-WYSE-WYNE

COX

The radar

The Cheyenne radar (KCYS), 187 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Carbon

When
September 17, 10:20 AM MST
Where
Carbon County, 12 mi S of Encampment
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Lightning struck a tree and woman standing under it at the Pickaroon Campground inMedicine Bow National Forest.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Carbon2002-09-1751FemaleUnder TreeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2002Every state in 2002This day in weather historyWarnings in Wyoming, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314517.